FDA Alerts Doctors to Potential Late Risks With Paclitaxel-Coated Balloons and Stents in PAD

The “Dear Doctor” letter notes that the FDA is following up on a recent meta-analysis pointing to increased mortality and urges close reporting of events.

FDA Alerts Doctors to Potential Late Risks With Paclitaxel-Coated Balloons and Stents in PAD

The US Food and Drug Administration has issued a “Dear Doctor” letter alerting physicians that they are evaluating a signal of increased late deaths among patients with femoropopliteal artery disease treated with paclitaxel-coated balloons and stents that was documented in a recent study.

The FDA warning letter highlights the heightened mortality risk at 2 years observed in a large meta-analysis of PAD patients treated with paclitaxel-coated devices.

The agency said they are continuing to evaluate the long-term follow-up data and ask physicians to keep a close eye on PAD patients treated with paclitaxel-coated balloons and paclitaxel-eluting stents. A forthcoming review will focus on long-term data supporting the initial approval of these devices, as well as other data sets.  

“In clinical decision-making, discuss the risks and benefits of all available treatment options for PAD with your patients,” the FDA recommends. At the present time, the agency said the benefits of the paclitaxel-coated devices outweigh the risks when used according to the indications for use.   

Additionally, the FDA is urging healthcare providers to report any adverse events or suspected adverse events with paclitaxel-eluting devices through the MedWatch program.

The meta-analysis by Konstantinos Katsanos, MD, PhD (Patras University Hospital, Rion, Greece), and colleagues was published in the Journal of the American Heart Association in December 2018. It pointed to a 68% relative risk increase in all-cause death with paclitaxel-coated devices at 2 years and a 93% relative risk increase by 5 years compared with an uncoated-balloon approach. One week after the publication, two trials were halted; multiple meetings have since announced that they are convening special forums in the coming months to discuss the issue.

We Recommend

Comments

2

Bernardo Cortese

9 months ago
Dear Dr Olcany, I am pretty much sure that your patient died of renal failure and heart failure, and that PTX given for BTK intervention is not correlated with such events, including arrhythmias.

Ayhan Olcay

9 months ago
I recently did a 2 vessel coronary stenting and below the knee intervention with paclitaxel coated balloon. 3 months later patient came with ef renal failuere and unconrrollable heart failure. Despite all heart failure therapy and inotropes patient died in hospital after 1 month of hospitalization. Is it paclitaxel released intraarterially and causing rythm problem and a kind of toxic cardiomyopathy. Any idea ?